Tornadoes · United States · Texas · 2015

EF1 tornado, Perryton Muni Arpt to Twichell, Texas, November 16, 2015

From Perryton Muni Arpt to Twichell, this EF1 tornado ran 5.8 miles across Ochiltree County on November 16, 2015, touching down at 6:52 PM CST and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 16, 2015
Touchdown
6:52 PM CST (00:52 UTC)
Lifted
6:59 PM CST (00:59 UTC)
On the ground
7 minutes
Path length
5.8 miles (9.3 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Ochiltree County
Touchdown point
36.361, -100.664
Lift-off point
36.427, -100.600
Record number
1511161852-01

The damage survey

9 damage points were recorded along this path by NWS AMA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • Old barn lost roof and tree uprooted.
  • Tree branches snapped. debris from barn in trees.
  • Several trees snapped at the top.
  • 5 Power poles snapped. Debris from old barn visible (almost a mile away). 200 yards wide

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A powerful storm system brought significant severe weather to the region. Tornadoes, damaging winds, and large hail accompanied thunderstorms that formed during the afternoon hours and persisted into the evening. This was a very unusual event for late fall in the Central High Plains. One significant factor in this anomalous event was the presence of an unusual amount of moisture for mid-November, contributing to relatively high values of instability. No tornadoes had previously been documented in the Texas Panhandle during the month of November.

A brief tornado was reported by emergency management. Little to no damage was observed. This tornado was rated EF-0.

A brief tornado occurred east of Perryton and crossed County Road 377 and County Road 24. Damage to trees, a barbed wire fence, and the roof of a barn were observed. Three power poles were broken. The tornado was rated EF-1 with an estimated maximum wind speed of 98 mph.

There were multiple reports from local government officials and storm spotters of this tornado developing between County Road H and County Road F, west of Booker. The tornado crossed Highway 15 near County Road 28. The tornado then continued to move northeast and passed north of Booker. Multiple power flashes were witnessed just west of town. Tree and fence damage was found near the Texas/Oklahoma state line. A rating of EF-1 was given with a maximum wind speed of 86 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:16 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Nov 16, 5:44 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 16, 5:44 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CST MON NOV 16 2015

.AVIATION...
SCATTERED THUNDERSTORMS WITH GUSTY WINDS WILL CONTINUE AROUND THE TAF
SITES THROUGH THE MID EVENING. CLOUDS WILL DECREASE OVERNIGHT. A
STRONG COLD FRONT WILL MOVE THROUGH THE TAF SITES TUESDAY MORNING
WITH POSSIBLE GUSTS OVER 40 KNOTS. CLOUDS WILL LOWER BEHIND THE COLD
FRONT...BUT THEY SHOULD REMAIN VFR.

&&

.PREV DISCUSSION... /ISSUED 339 PM CST MON NOV 16 2015/

DISCUSSION...
AS A LOW APPROACHES THE AREA...TEMPS THIS AFTERNOON HAVE REACHED THE
70S AND DEW POINTS INTO THE 50S. THIS HAS ALLOWED THE PANHANDLES TO
BE PRIMED FOR SEVERE WEATHER THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS HAVE ALREADY DEVELOPED OVER THE WESTERN PANHANDLES AND
WILL CONTINUE TO DEVELOP ACROSS THE AREA AND MOVE TO THE NORTHEAST.
SOME OF THE STORMS HAVE ALREADY BEEN SEVERE WITH HAIL UP TO QUARTER
SIZE AND WIND GUSTS UP TO 50 MPH. THE SEVERE THREAT WILL CONTINUE
THROUGH THE AFTERNOON AND EVENING AS CAPE OVER THE EASTERN TWO THIRDS
OF THE AREA IS FORECAST TO BE AROUND 1600J/KG. EFFECTIVE BULK SHEAR
IS LARGE ENOUGH TO SUPPORT DISCRETE SUPERCELLS. HIRES MODELS ARE
INDICATING THESE DISCRETE CELLS WILL TURN INTO A QLCS LATE THIS
EVENING AND THIS LINE OF STORMS SHOULD MOVE OUT OF THE PANHANDLES BY
MIDNIGHT IF IT FOLLOWS THE TEXAS TECH WRF. IF IT FOLLOWS THE
HRRR...THE LINE WILL FORM EAST OF THE AREA.

ON THE BACK SIDE OF THE LOW...THE OKLAHOMA AND NORTHERN TEXAS
PANHANDLE WILL SEE WRAP AROUND PRECIP IN THE FORM OF RAIN
TRANSITIONING TO SNOW ON TUESDAY AND CONTINUING INTO TUESDAY NIGHT.
THE NAM AND GFS ARE IN BETTER AGREEMENT ON THIS PART OF THE EVENT NOW
AND ACCUMULATIONS SHOULD BE LIGHT WITH TOTALS UP TO ONE HALF
INCH...MOSTLY IN THE NORTHWEST OKLAHOMA PANHANDLE. WINDS WILL
STRENGTHEN TUESDAY TO THE 25 TO 35 MPH RANGE SO VISIBILITIES MAY
DROP WHEN SNOW IS FALLING. THESE VALUES ARE CURRENTLY LOWER THAN
BLIZZARD CONDITIONS BUT A WINTER WEATHER ADVISORY MAY BE NEEDED IF
VISIBILITY DROPS LOW ENOUGH.

AS THE LOW MOVES OFF TO THE NORTHEAST AND PRECIP MOVES OUT OF THE
AREA...WEDNESDAY THROUGH NEXT TUESDAY ARE LOOKING TO BE DRY. TEMPS
SHOULD BE AROUND SEASONAL VALUES EXCEPT FOR SATURDAY WHEN A DRY COLD
FRONT MOVES THROUGH AND COOLS TEMPS FOR THE DAY BUT THE RETURN OF
SOUTHERLY FLOW SHOULD BRING TEMPS BACK UP BY SUNDAY.

BEAT

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/10
Hazardous weather outlook, Nov 16, 2:39 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
239 PM CST MON NOV 16 2015

OKZ001>003-TXZ001>020-171200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
239 PM CST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON AND EVENING. LARGE HAIL TO 2 INCHES AND
DAMAGING WINDS TO 70 MPH WILL BE THE PRIMARY THREATS ALTHOUGH
ISOLATED TORNADOES ARE ALSO POSSIBLE. THOUGH SEVERE WEATHER IS
POSSIBLE AREA WIDE...THE GREATEST THREAT OF SIGNIFICANT SEVERE
WEATHER WILL BE EAST OF A LINE FROM CLAUDE TO SPEARMAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SNOW WILL BE POSSIBLE ACROSS MAINLY NORTHERN PARTS OF THE COMBINED
PANHANDLES TUESDAY THROUGH TUESDAY NIGHT. LIGHT ACCUMULATIONS OF SNOW
WILL BE POSSIBLE DURING THIS TIME ESPECIALLY IN THE FAR NORTHWEST
TEXAS AND WESTERN OKLAHOMA PANHANDLES...AN INCH OR LESS COULD FALL.
STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS CAN BE
EXPECTED TUESDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS WILL LIKELY
BE ACTIVATED THROUGH THE EVENING.

BEAT

In the hours before

Local storm report, Nov 16, 6:18 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CST MON NOV 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             4 NNE WAYSIDE           34.84N 101.51W
11/16/2015  M1.75 INCH       ARMSTRONG          TX   AMATEUR RADIO

            HAIL TO THE SIZE OF GOLF BALLS WAS REPORTED.

&&

EVENT NUMBER AMA1500755

FENNER
Local storm report, Nov 16, 6:30 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CST MON NOV 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TORNADO          11 S PAMPA              35.39N 100.96W
11/16/2015                   GRAY               TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1500756

LG
Local storm report, Nov 16, 6:37 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CST MON NOV 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             19 SW WOLF CREEK PARK   36.00N 100.86W
11/16/2015  E1.75 INCH       ROBERTS            TX   AMATEUR RADIO

            GOLFBALL SIZED HAIL REPORTED NEAR WOLF CREEK PARK.

&&

EVENT NUMBER AMA1500757

LORENZEN
Local storm report, Nov 16, 6:40 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
640 PM CST MON NOV 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          4 SE PAMPA              35.51N 100.91W
11/16/2015                   GRAY               TX   AMATEUR RADIO

            MILE WIDE TORNADO REPORTED.

&&

EVENT NUMBER AMA1500758

LG
Local storm report, Nov 16, 6:41 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CST MON NOV 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             LAKE TANGLEWOOD         35.06N 101.78W
11/16/2015  E0.75 INCH       RANDALL            TX   EMERGENCY MNGR

            PENNY SIZE HAIL NEAR LAKE TANGLEWOOD.

&&

EVENT NUMBER AMA1500759

LORENZEN
Local storm report, Nov 16, 6:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
652 PM CST MON NOV 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          4 SE PAMPA              35.51N 100.91W
11/16/2015                   GRAY               TX   TRAINED SPOTTER

            MILE WIDE TORNADO 4 MILES SOUTHEAST OF PAMPA WITH GAS
            LEAKS...DOWNED POWER LINES...AND MAJOR DAMAGE

&&

EVENT NUMBER AMA1500760

LORENZEN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 00:00Z

0.9 hours before the tornado, 161 km from the path. November 17, 2015.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2015-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 345 joules per kilogram, CIN -63, lifted condensation level 1692 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2015-11-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 276 square meters per square second, 0 to 6 km bulk shear 74 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
345 J/kg
Mixed-layer CIN
-63 J/kg
Surface CAPE
955 J/kg
Mixed-layer LCL
1692 m above ground
0-6 km bulk shear
74 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.3
0-3 km lapse rate
7.8 K/km

Open this sounding in Storm Lab

The surface observations

Perryton/Ochiltree County Apt (PYX), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Amarillo radar (KAMA), 162 km away, was scanning. The volume nearest the touchdown began at 00:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of November 16, 2015

38 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 163:54 PM CSTEF0Grant, KS0.125
November 165:14 PM CSTEF0Finney, KS4.650
November 165:20 PM CSTEF0Gove, KS2.725
November 165:30 PM CSTEF0Gove, KS1.825
November 165:34 PM CSTEF1Gove, KS18.5300
November 165:38 PM CSTEF3Seward, KS51.32,000
November 165:44 PM CSTEF0Armstrong, TX0.450
November 165:44 PM CSTEF0Roberts, TX0.150
November 165:56 PM CSTEF2Lane, KS16.51,500
November 166:05 PM CSTEF0Roberts, TX0.350
November 166:09 PM CSTEF0Carson, TX0.250
November 166:19 PM CSTEF1Meade, KS6.3100
November 166:20 PM CSTEF3Gray, TX31.9750
November 166:27 PM CSTEF1Ness, KS3.9200
November 166:36 PM CSTEF1Norton, KS6.0100
November 166:42 PM CSTEF2Carson, TX10.4175
November 166:44 PM CSTEF0Ochiltree, TX3.7100
November 166:46 PM CSTEF2Gaines, TX5.6100
November 166:55 PM CSTEF2Gray, KS14.9500
November 167:00 PM CSTEF1Ochiltree, TX to OK5.2400
November 167:06 PM CSTEF3Gray, TX10.9500
November 167:06 PM CSTEF0Trego, KS1.7100
November 167:10 PM CSTEF1Norton, KS3.9400$83,000
November 167:10 PM CSTEF0Beaver, OK4.2100
November 167:22 PM CSTEF1Gray, TX16.0300
November 167:24 PM CSTEF1Norton, KS to NE18.4400$50,000
November 167:43 PM CSTEF0Hutchinson, TX0.650
November 167:45 PM CSTEF0Roberts, TX7.250
November 167:58 PM CSTEF0Potter, TX0.450
November 168:13 PM CSTEF1Comanche, KS16.1810
November 168:19 PM CSTEF1Trego, KS0.8100
November 168:20 PM CSTEF1Hemphill, TX to OK43.0200
November 168:26 PM CSTEF1Ochiltree, TX14.670
November 168:38 PM CSTEF1Comanche, KS5.3460
November 168:59 PM CSTEF0Lipscomb, TX4.7100
November 169:18 PM CSTEF2Harper, OK27.2400$7,000
November 169:24 PM CSTEF1Beaver, OK8.9500
November 1610:09 PM CSTEF1Woods, OK3.3200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.